The FDA and Killer Tylenol. Are They Kidding?
| 3 Comments |

As if the FDA doesn't have enough to do.

Yes, they sure do, but this didn't stop them from issuing a warning last week that is so ridiculous that it gave me a headache.

But, if you believe the FDA, I'd better learn to live with that headache, because if I happen to take anything to relieve it I could end up taking an unplanned dirt nap. At least that's their message. Which will no doubt scare the hell out of many people, and for absolutely no reason.

But it also provides a great opportunity to examine the data behind this warning and recognize how absurd it really is.

For reasons that are entirely unclear, the FDA decided that acetaminophen (Tylenol) must now carry an additional warning that the drug can cause Stevens-Johnson Syndrome, a very serious (and potentially fatal) condition where epidermal cells die, causing the skin to slough off the body. SJS is an acute dermatological emergency.

There are multiple causes for this rare condition, including viral and bacterial infections, UV light or radiation exposure, but most cases are thought to be caused by allergic responses to certain drugs.The drugs associated with SJS include antibiotics (especially sulfa drugs), non-steroidal anti-inflammatory drugs (NSAIDs), and anti-seizure medications. And now acetaminophen is on the list. But why?

The FDA warning notes that there have been a whopping 107 cases of SJS (and 12 deaths) over a 43-year period that have been associated with acetaminophen use. Since Americans swallow about 30 billion acetaminophen-containing pills each year, a little math tells you that 1.3 trillion of them have been consumed during this time frame. And they are worried about 12 deaths over 43 years from 1.3 trillion pills? This is probably about the same relative risk as choking on a tuba.

So, what should Americans should do with this information? Should we stop taking Tylenol and switch to Advil? Probably not, since Advil (ibuprofen) is an NSAID--a class that is also linked to SJS. Should we simply live in pain because there is a barely minuscule chance that someone will have a bad reaction to a drug?

No, we shouldn't. Which is why the FDA warning is both ludicrous and harmful. They are telling people that if you take acetaminophen you need to be on the lookout for the symptoms of SJS. This is certainly helpful, since otherwise I wouldn't even consider seeking medical help if skin started falling off my body.

This is nothing but a useless and counterproductive scare. The label change will cause some people to avoid the drug, but will have absolutely no benefit. This is hyper precaution at its worst.

I'm more than willing to take my chances with the pills, but if you give in to the FDA's baseless warning and chuck all your pain relievers, it's no skin off my back.

3 Comments

Josh,

I think you raise some excellent points here. As a general rule, I think the FDA hasn't clearly articulated its thinking about warnings for adverse effects that are both extremely serious and extremely rate. At some point, the rarity of the condition outweighs its seriousness, but there's no clear line being drawn.

I do have 1 small and 1 not-so-small nitpick, though.

First: clearly, Americans didn't consume 30 billion acetaminophen pills 40 years ago - you can't just multiply last year's use by 40! That, combined with the fact that AERS almost certainly drastically _underrepresents_ event rates means that the expected true rate of SJS/TEN is higher. Probably still incredibly remote, though.

Second: to clarify, FDA is NOT mandating a warning on garden-variety acetaminophen. The warning only is required for prescription drugs containing acetaminophen. FDA will request that makers of over the counter versions include some kind of warning, but this isn't required. (My handy office jug of ibuprofen has a very small reactions warning on it - acetaminophen labels will probably be similar.)

And that's important: NSAIDs have been under this same regimen for years, and as far as I'm aware we haven't seen a big drop in their use. Ultimately, I doubt you'll see a noticeable change in acetaminophen use over the next few years.

Hyperprecautionary? Yes. Unnecessary? Almost certainly. Harmful? Well, that seems unlikely.

Regards,
Paul

Josh,

From the last paragraph of the FDA announcement (*emphasis* mine):

---
FDA will *require* that a warning be added to the labels of *prescription* drug products containing acetaminophen to address the risk of serious skin reactions. FDA will also *request* that manufacturers add a warning about serious skin reactions to the product labels of *OTC* acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.
---

I agree it's confusing. FDA does not indicate that they think the risk is higher with combination Rx products.

Paul


keep in touch     Follow Us on Twitter  Facebook  Facebook


Our Research



Archives

Blogroll

American Council on Science and Health
in the Pipeline
Drugwonks
Pharmalot
Reason – Peter Suderman
WSJ Health Blog
The Hill’s Healthwatch
Forbes ScienceBiz
The Apothecary
EyeOnFDA
KevinMD
Marginal Revolution
Megan McArdle
LifeSci VC
Critical Condition
EconLog
In Vivo Blog
PharmaGossip
Pharma Strategy Blog
Drug Discovery Opinion